PD-1 inhibitor gastroenterocolitis: case series and appraisal of ‘immunomodulatory gastroenterocolitis’

    loading  Checking for direct PDF access through Ovid

Abstract

Aims:

PD-1 inhibitors facilitate immune response against certain tumour types, including melanoma. These drugs have led to prolonged survival but can also result in autoimmune-type side effects, including gastrointestinal inflammation. The histopathological effects of this medication class have not been well studied.

Methods and results:

We identified 37 gastrointestinal tract biopsies from 20 patients taking a PD-1 or PD-L1 inhibitor and evaluated clinicopathological findings. Diarrhoea was the most common symptom, and endoscopic findings ranged from mild erythema to erosion/ulceration. Common histological findings included lamina propria expansion, villous blunting (if applicable), intra-epithelial neutrophils and increased crypt/gland apoptosis, although intra-epithelial lymphocytes were rarely prominent. A few cases showed crypt rupture with resultant histiocytic/granulomatous response. Most patients responded to drug cessation and/or steroids, but follow-up endoscopies were not performed.

Conclusions:

PD-1/PD-L1 inhibitors can cause gastritis, enteritis and colitis, similar to other immunomodulatory antibodies (such as CTLA-4 inhibitors and PI3Kδ inhibitors), but the histological findings vary somewhat among drug classes. Clinical history, lack of prominent intra-epithelial lymphocytes and crypt rupture may help to distinguish PD-1 inhibitor gastroenterocolitis from mimics, which include other medication effect, inflammatory bowel disease, graft-versus-host disease, cytomegalovirus infection and autoimmune enteropathy.

Related Topics

    loading  Loading Related Articles